South Dakota, 2016

Lightning Strike in South Dakota, August 12, 2016

August 12, 2016 · NWS UNR · 1 event in 1 county or zone

A person was injured when lightning struck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A person was injured when lightning struck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:25 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 12, 1:25 PM MST, 2 hours 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
225 PM MDT FRI AUG 12 2016

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 224 PM MDT Fri Aug 12 2016

Upper low is spinning over Manitoba, with a few shortwaves
passing through the trough. One of these waves, along with some
weak instability, is producing some showers and thunderstorms,
mainly around the Black Hills. Satellite shows prolific cumulus
over the region. Northwest winds across central SD are breezy,
with lighter winds farther west. Temperatures are rising into the
upper 70s and 80s.

Expect scattered showers/storms to gradually diminish overnight as
instability decreases. Lack of appreciable instability and shear
should limit severe weather tonight. Lows will be in the 50s.

Another shortwave will slide through the region on Saturday.
Instability and shear are weak again, but the best conditions for
thunderstorm development will be over the Black Hills, southwestern
SD, and parts of northeastern WY. Western CONUS upper ridge will
begin pushing into the northern plains, and so dry weather with
clearing skies is expected for Saturday night. Highs will be in the
80s, with 70s in the Black Hills. Lows will be in the 50s.

.LONG TERM...(Sunday Through Friday)
Issued at 224 PM MDT Fri Aug 12 2016

Progressive pattern will continue in the period with several
small scale waves moving through westerly flow. This will support
seasonal temps with daily chances for showers and thunderstorms.
Growing indications for a stronger cold front by Thur- Fri next
week. This system could bring much cooler temps for a short period
into next weekend, although progressive flow will likely lead to a
quick warm up as long as a cut off upper low does not develop,
which is indicated in a few ensemble members.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 224 PM MDT Fri Aug 12 2016

Mainly VFR conditions will prevail through the period. Exception
will be in/near any SHRA/TSRA, which will persist this afternoon
into the evening with local MVFR conditions...mainly over nern WY
and far wrn SD.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Pojorlie
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Aug 12, 9:21 AM MST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1021 AM MDT FRI AUG 12 2016

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1021 AM MDT FRI AUG 12 2016 /1121 AM CDT FRI AUG 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 12, 1:15 PM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT FRI AUG 12 2016

SDZ030-031-042-122045-
PENNINGTON CO PLAINS SD-OGLALA LAKOTA SD-CUSTER CO PLAINS SD-
215 PM MDT FRI AUG 12 2016

...STRONG THUNDERSTORM OVER NORTHWESTERN OGLALA LAKOTA...NORTHEASTERN
CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES...

AT 215 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FARMINGDALE TO 7 MILES WEST OF SCENIC TO
BADLANDS NATIONAL PARK. MOVEMENT WAS EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SCENIC...RED SHIRT...FOLSOM...ROCKYFORD...FARMINGDALE...
SHEEP MOUNTAIN TABLE AND SOUTHWESTERN BADLANDS NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4409 10266 4378 10242 4347 10241 4348 10286
      4374 10293 4397 10302
TIME...MOT...LOC 2015Z 268DEG 23KT 4400 10292 4380 10270 4358 10272

JC
Special weather statement, Aug 12, 4:01 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT FRI AUG 12 2016

SDZ026-030-031-130000-
PENNINGTON CO PLAINS SD-CUSTER CO PLAINS SD-RAPID CITY SD-
501 PM MDT FRI AUG 12 2016

...SPECIAL WEATHER STATEMENT...

AT 500 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER RAPID CITY...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAPID CITY...ESPECIALLY THE SOUTH SIDE...RAPID VALLEY...
SOUTHERN ELLSWORTH AIR FORCE BASE...BOX ELDER...CAPUTA...FOLSOM...
FARMINGDALE...BLACK GAP...REPTILE GARDENS...
RAPID CITY AIRPORT AND HART RANCH.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 59
AND 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4398 10330 4403 10333 4415 10314 4414 10308
      4397 10264 4372 10287
TIME...MOT...LOC 2300Z 300DEG 23KT 4405 10319

HELGESON

The radar

The Rapid City radar (KUDX), 28 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pennington

When
August 12, 4:10 PM MST
Where
Pennington County, 2.75 mi ESE of Rapid City
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
44.069, -103.167

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658106.